Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 24, NWS Springfield, MO

May 2, 2024Barton County, Jasper County, Missouri

NWS Springfield, MO issued this tornado warning at May 2, 2024, 1:42 PM CDT for Barton County, Jasper County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 1:42 PM CDT (18:42 UTC)
Expired
May 2, 2024, 2:15 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WFUS53 KSGF 021842
TORSGF
MOC011-097-021915-
/O.NEW.KSGF.TO.W.0024.240502T1842Z-240502T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
142 PM CDT Thu May 2 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Southwestern Barton County in southwestern Missouri...
  Northwestern Jasper County in southwestern Missouri...

* Until 215 PM CDT.

* At 142 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Oronogo, or near Joplin, moving northeast at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Northern Joplin, Webb City, Carl Junction, Oronogo, Jasper, Airport
  Drive, Alba, Purcell, Nashville, Carytown, and Neck City.

This includes Interstate 49 between mile markers 51 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3713 9451 3717 9459 3744 9450 3731 9424
TIME...MOT...LOC 1842Z 208DEG 22KT 3718 9450 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Didio
2 follow-up statements
755 
WWUS53 KSGF 021856
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
156 PM CDT Thu May 2 2024

MOC011-097-021915-
/O.CON.KSGF.TO.W.0024.000000T0000Z-240502T1915Z/
Barton MO-Jasper MO-
156 PM CDT Thu May 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES...

At 156 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Purcell, or 10 miles northwest of Carthage, moving
northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oronogo, Jasper, Alba, Purcell, Nashville, Carytown, and Neck City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3719 9448 3722 9456 3744 9450 3734 9429
TIME...MOT...LOC 1856Z 204DEG 19KT 3724 9448 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Didio
846 
WWUS53 KSGF 021905
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
205 PM CDT Thu May 2 2024

MOC011-097-021915-
/O.CON.KSGF.TO.W.0024.000000T0000Z-240502T1915Z/
Barton MO-Jasper MO-
205 PM CDT Thu May 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES...

At 205 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Purcell, or 12 miles northwest of Carthage, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3724 9447 3725 9452 3744 9450 3736 9433
TIME...MOT...LOC 1905Z 204DEG 20KT 3728 9448 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Didio

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 2, 12:20 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Rain is expected to begin around 6-10 AM for areas west of Hwy 65 and spread east through the day. Rain will diminish west to east after 7 PM tonight.
  • The best chance for strong to marginally severe storms will be in the late morning to early afternoon hours.
  • The unsettled weather pattern will persist into the weekend and early next week with highest rain chances on Saturday.
  • Temperatures will remain above average through at least the next seven days.
Area forecast discussion, May 2, 12:20 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1220 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Rain is expected to begin around 6-10 AM for areas west of
  Hwy 65 and spread east through the day. Rain will diminish
  west to east after 7 PM tonight.

- The best chance for strong to marginally severe storms will
  be in the late morning to early afternoon hours.

- The unsettled weather pattern will persist into the weekend
  and early next week with highest rain chances on Saturday.

- Temperatures will remain above average through at least the
  next seven days.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 254 AM CDT Thu May 2 2024

There are currently two MCS features happening over the Central
Plains region, and neither of them are currently impacting the
SGF CWA. One MCS is moving through southeastern NE and
northeastern KS. The other is making its way through central OK.
However, both MCS features are expected to impact us within the
next few hours. A shortwave sneaks underneath a weak 500mb
ridge over MO late this morning as well. The MCS's and the
shortwave will allow instability to develop ahead of an incoming
weak surface cold front. Initial convection will be produced by
the southern MCS that will be moving into our area. Once
convection is initiated, models have a line of thunderstorms
filling in feeding off of the northern MCS moving through
north-central MO. Right now, have POPs starting to trend upward
after 7 AM and trend downward after 7 PM this evening. Though,
rain could end early if the front moves through quicker than
anticipated.

As far as thunderstorm potential, there are still model
discrepancies for today on how widespread the thunderstorms
will be. SPC has our entire area in a Marginal Risk for severe
weather today. Only a couple of the CAMs this morning have a
decent handle on MCS activity. The greatest chance for strong to
marginally severe thunderstorms will occur late this morning
into the early afternoon hours. MUCAPE values are around
700-1500 J/kg for this time period with the highest values
occurring over central MO. As soon as the shortwave moves out of
the area, convection begins to die down. The incoming weak cold
front won't provide enough forcing to sustain severe-level convection
through the rest of the day. Though, showers still may occur
with a few rumbles of thunder until the cold front completely
passes through our area.

As for QPF, rainfall totals will be around 0.5 to 1 inch with
localized higher amounts up to 2 inches over central MO. With
the over-saturated soils, remember that flash flooding may
still occur in low-lying areas even with this amount of
rainfall.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 254 AM CDT Thu May 2 2024

An active pattern sets up for the long term period. There are
chances for rain everyday through Wednesday. Showers and
thunderstorms are possible Friday through Wednesday. The entire
area is in a general risk for severe weather both on Friday and
Saturday. So far, no outlook has been posted by SPC for Sunday.

However, by Monday and Tuesday, a negatively tilted trough
begins to move into the PNW. This will likely bring us another
round of severe weather. Too early to discuss hazards and
timing, but SPC does have our western counties in KS in a Day 5
outlook for a 15% chance for severe weather. CIPS and CSU
guidance also line up with that outlook. Tuesday will be another
day to keep an eye on as CIPS/CSU guidance is already showing
signs of possible severe weather occuring over southern MO. May
has started...severe weather season is here. Make sure to stay
up to date with the forecast especially as the start of the next
work week creeps closer.

As for the flooding concerns, the daily chances of showers and
thunderstorms combined with the already elevated river levels
could lead to rapid rises along waterways. We will need to
monitor for additional flooding in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1214 PM CDT Thu May 2 2024

For the 18z TAFS, scattered light showers were expanding over
the southwest quadrant of MO in advance of a remnant MCV. Some
stronger convection was beginning to develop along the frontal
boundary over southeast Kansas. Convection should continue to
increase over western MO and southeast Kansas early this
afternoon with the slow approach of the cold front to the east
and the MCV to the northeast. Most of the convection will occur
from the onset of the 18z TAFS through around 03-04z. Expect to
see some MVFR within the areas of convection and some IFR with
the stronger storms. Behind the front, some scattered showers
will remain possible, but we should become predominantly IFR
through the remainder of the night, with improving conditions on
Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Lindenberg
Hazardous weather outlook, May 2, 6:13 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
613 AM CDT Thu May 2 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
613 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will develop today. If enough instability
develops then a few storms could produce gusty winds and hail up
to the size of quarters. However, the severe weather threat is
marginal. Heavy rainfall on saturated soils may lead to isolated
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for showers and thunderstorms exist this
weekend with the highest chances Saturday. A stronger storm system
looks to approach the region by Monday or Tuesday of next week
with additional thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 2, 12:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Thu May 2 2024

MOZ067-068-078-079-021830-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
1259 PM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HICKORY...NORTHEASTERN
CEDAR...NORTHWESTERN POLK AND EASTERN ST. CLAIR COUNTIES THROUGH 130
PM CDT...

At 1259 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Humansville, or 12 miles northeast
of Stockton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomme de Terre Lake, Truman Lake, Humansville, Osceola, Weaubleau,
Wheatland, Collins, Flemington, Vista, Gerster, Quincy, Caplinger
Mills, Elkton, Harper, Iconium, and Arnica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9350 3808 9350 3806 9331 3773 9342
      3770 9370 3777 9386 3816 9370
TIME...MOT...LOC 1759Z 215DEG 17KT 3786 9369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Melto
Special weather statement, May 2, 1:36 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
136 PM CDT Thu May 2 2024

MOZ055-056-067>069-021900-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
136 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HICKORY...BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Warsaw, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Hermitage,
Wheatland, Preston, Cross Timbers, Quincy, Lakeview Heights, Harper,
Zora, Fristoe, Knobby, Edmonson, Edwards, Hastain, and Whitakerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 9320 3796 9358 3842 9344 3838 9284
TIME...MOT...LOC 1836Z 208DEG 21KT 3812 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:58 AM CDTAreal Flood AdvisorySGFJasper, Newton3 hr
May 2, 12:59 PM CDTSpecial Weather StatementSGFSt. Clair31 min
May 2, 1:36 PM CDTSpecial Weather StatementSGFBenton, Hickory24 min
May 2, 2:11 PM CDTFlash Flood WarningSGFBarton, Jasper3 hr
May 2, 2:14 PM CDTTornado WarningSGFBarton, Jasper31 min
May 2, 3:15 PM CDTFlash Flood WarningSGFBenton, Hickory, Morgan3 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.